Glasgow & West Scotland

Flesh-eating bug alert after deaths of two addicts in Lanarkshire

Health officials have issued an alert after the deaths of two injecting drug users who had contracted the flesh-eating bug necrotising fasciitis.

NHS Lanarkshire said the addicts died in the past two weeks and there was one possible case in a patient with a history of injecting drug use.

Investigations into the cases and causes of death are continuing.

The health board said medical services and drug agencies had been informed of the situation.

'Skin-popping'

Dr Josephine Pravinkumar, consultant in public health medicine at NHS Lanarkshire, said: "It is important that drug users are aware of the particular dangers involved when they are injecting heroin.

"We would advise drug users not to inject heroin and warn that muscle-popping, skin-popping, and injecting when a vein has been missed, are particularly dangerous.

"Smoking heroin carries much less risk than injecting it. If there is any pain or swelling around an injection site drug users should seek urgent medical attention."

Necrotising fasciitis is a rare bacterial infection that destroys both skin and tissue.

Related Internet links

The BBC is not responsible for the content of external Internet sites